Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Midland/Odessa, TX

July 11, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 11, 2006, 6:57 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 6:57 PM MDT (00:57 UTC)
Expired
Jul 11, 2006, 10:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 120101
FFWMAF
NMC015-120400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM MDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1000 PM MDT

* AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER EASTERN EDDY COUNTY BETWEEN 
US HIGHWAY 62/180 AND STATE HIGHWAY 128.  DOPPLER RADAR ESTIMATES 3 
TO 4 INCHES OF RAIN HAS FALLEN OVER THIS AREA...AND ADDITIONAL 
RAINFALL IS LIKELY WITH THIS STATIONARY STORM.  MOTORISTS IN THIS 
AREA SHOULD REMAIN ALERT TO THE POSSIBILITY OF FLOODED AREAS ON 
THESE AND OTHER ROADWAYS IN THE AREA.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3268 10381 3228 10399 3211 10372 3252 10371
      3252 10381

$$


13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:57 PM MDT, 5 hours earlier.

Area forecast discussion, Jul 11, 1:57 PM MDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT TUE JUL 11 2006

.SHORT TERM...
NOT MUCH CHANGE TO THE GOING FORECAST. BEST POPS (10-20) TO REMAIN
OUT WEST IN THE STEEPEST LAPSE RATES IN THE OROGRAPHICALLY FAVORED
HIGHER TERRAIN AND ALONG THE WEAK SURFACE TROUGH ACROSS THE SOUTHEAST
NEW MEXICO PLAINS. EXPECTING NORTHWEST FLOW ALOFT AND MODERATE LOW
LEVEL JET SHOULD ALLOW SOME OF THE ACTIVITY INTO REACH THE WESTERN
BASIN THIS EVENING BEFORE DYING. WILL CONTINUE TO MENTION LOCALIZED
HEAVY RAINFALL/FLOODING WITH PRECIPITABLE WATER VALUE OF 1.47 ON THIS
MORNINGS SOUNDING FROM MIDLAND.

.LONG TERM...
THE MEDIUM RANGE MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH THE
SYNOPTIC SCALE PATTERN ACROSS THE SOUTHWESTERN U.S. FOR THIS
FORECAST ROUND. A STOUT MID AND UPPER LEVEL RIDGE OF HIGH
PRESSURE ENCOMPASSING THE ABOVE MENTIONED AREA WILL CONTINUE TO
DOMINATE THE WEATHER PATTERN ACROSS OUR REGION. GIVEN THIS GOOD
AGREEMENT AMONG MODEL SOLUTIONS...MUCH OF THE CURRENT FORECAST
WILL REMAIN INTACT.

RAIN CHANCES CONTINUE TO LOOK SLIM ACROSS THE REGION WITH THE
EMPHASIS REMAINING ON THE HIGHER TERRAIN OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THERE WILL BE A DECREASE IN MOISTURE FOR
MOST AREAS ON WEDNESDAY AND THURSDAY AS THE RIDGE STRENGTHENS AND
BRINGS SUBSIDENCE/DRYING INTO THE AREA. AS THE RIDGE SHIFTS NORTH
INTO THE ROCKIES LATE THIS WEEK...EAST TO SOUTHEASTERLY DEEP LAYER
FLOW WILL INCREASE FOR OUR REGION. THE SHORT RANGE MODELS SUGGEST
AN INVERTED 5H TROUGH WILL MOVE ACROSS NORTHERN OLD MEXICO FRIDAY
AND SATURDAY. WITH THIS PATTERN...WE WILL NEED TO WATCH FOR MID
AND UPPER LEVEL TROUGHS AND/OR EASTERLY WAVES MOVING OUT OF THE
WESTERN GULF INTO TEXAS. FOR NOW...WE WILL CONTINUE TO KEEP POPS
CONFINED TO MAINLY THE MOUNTAINS AND ADJACENT PLAINS THROUGH THE
FORECAST PERIOD. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THIS
WEEK...THEN SLOWLY TREND DOWNWARD BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74 100  75  98 /  10  10  10   0
CARLSBAD NM                72 104  75 102 /  20  10  10  10
DRYDEN TX                  75 101  72 100 /  10   0   0   0
FORT STOCKTON TX           72 101  74 101 /  10  10  10  10
GUADALUPE PASS TX          69  97  72  95 /  20  10  10  10
HOBBS NM                   71 103  74 102 /  20  10  10  10
MARFA TX                   59  93  61  93 /  20  10  10  10
MIDLAND INTL AIRPORT TX    73 101  74 100 /  10  10  10   0
ODESSA TX                  76 101  76 100 /  10  10  10   0
WINK TX                    73 107  76 106 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/06
Hazardous weather outlook, Jul 11, 12:51 PM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT TUE JUL 11 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
151 PM CDT TUE JUL 11 2006 /1251 PM MDT TUE JUL 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER
THE SOUTHEAST NEW MEXICO PLAINS...THE DAVIS AND GUADALUPE
MOUNTAINS...THE MARFA PLATEAU...THE UPPER TRANS PECOS AND MUCH OF
THE BIG BEND REGION LATE THIS AFTERNOON AND THIS EVENING. SOME OF
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAINFALL.
FLOODING OF LOW LYING AND NORMALLY FLOOD PRONE AREAS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 11, 3:05 PM MDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT TUE JUL 11 2006

TXZ074-080-112200-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
405 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PRESIDIO AND
SOUTH CENTRAL JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF RYAN AT 405 PM
CDT...REMAINING NEARLY STATIONARY. THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS TO 50 MPH...AND DEADLY CLOUD TO
GROUND LIGHTNING.

PEOPLE TRAVELING ALONG US HIGHWAY 90 BETWEEN MARFA AND VALENTINE AND
THOSE IN AND NEAR THE COMMUNITY OF RYAN SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

13
Special weather statement, Jul 11, 4:11 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT TUE JUL 11 2006

NMZ028-112315-
EDDY COUNTY PLAINS-
411 PM MDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ARTESIA AT 411
PM MDT...MOVING EAST AT 5 MPH ALONG US HIGHWAY 82.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE. PEOPLE IN AND AROUND THE ARTESIA AREA SHOULD REMAIN ALERT
TO THE WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER QUICKLY.

13
Special weather statement, Jul 11, 5:05 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT TUE JUL 11 2006

NMZ028-120000-
EDDY COUNTY PLAINS-
505 PM MDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SEVEN RIVERS AT 505 PM MDT...
MOVING EAST AT 10 MPH.  THIS STORM WILL AFFECT THE COMMUNITIES OF
LAKEWOOD AND AVALON.  ADDITIONAL STRONG THUNDERSTORMS WILL POSSIBLY
AFFECT THE COMMUNITIES OF CARLSBAD...OTIS...AND MALAGA THROUGH 600
PM MDT.

EXPECT STRONG WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAINFALL OVER
ONE INCH PER HOUR...AND FREQUENT LIGHTNING STRIKES WITH THESE
STORMS.  MINOR FLOODING OF LOW LYING AREAS WILL BE LIKELY WITH
THESE STORMS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:04 PM MDTFlash Flood WarningMAFLea3 hr
Jul 12, 3:48 PM MDTSevere Thunderstorm WarningMAFLea45 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.